Illinois, 2015

Extreme Cold in Illinois, February 19, 2015

February 19, 2015 · NWS LOT · 3 events in 3 counties and zones

Temperatures dropping in the double digits below zero coupled with a modest wind resulted in a few locations reaching wind chills below -30 F.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Temperatures dropping in the double digits below zero coupled with a modest wind resulted in a few locations reaching wind chills below -30 F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 19, 3:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 19, 3:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 AM CST THU FEB 19 2015

.SHORT TERM...
311 AM CST

THROUGH FRIDAY...

EVENING UPPER AIR ANALYSIS SHOWS THE AXIS OF
THE ARCTIC AIR RIGHT OVER THE LOCAL AREA WHILE THE CENTER OF THE BIG
UPPER TROUGH IS OVER EASTERN ONTARIO...AND SLOWLY SHIFTING EAST. AT
THE SURFACE...HIGH PRESSURE STRETCHES FROM MANITOBA TO THE ARKLATEX
LEAVING THE LOCAL AREA WITHIN THE PRESSURE GRADIENT BETWEEN IT AND
LOW PRESSURE OVER NEW ENGLAND. WINDS HAVE DIMINISHED QUITE A BIT BUT
REMAIN STEADY KEEPING TEMPS FROM REALLY BOTTOMING OUT BUT ALSO
DRIVING WIND CHILLS INTO THE -20 TO -25 RANGE. LOWEST VALUES WILL
OCCUR OVER THE NEXT FEW HOURS THEN GRADUALLY COME UP ABOVE -20 BY
MIDDAY. WILL KEEP THE WIND CHILL ADVISORY IN PLACE. THE UPPER FLOW
PATTERN WILL BEGIN TO BREAK DOWN AND BECOME MORE PROGRESSIVE WITH
DE-AMPLIFYING RIDGING PUSHING EASTWARD INTO THE PLAINS. THE COLD AIR
ALOFT WILL BE SHUNTED EAST WITH WARM ADVECTION BEGINNING ALOFT LATER
TODAY. THE SURFACE HIGH WILL CROSS THE AREA LATE TODAY WHICH WILL
ALLOW WINDS TO WEAKEN LATE THIS AFTERNOON THOUGH THEY WILL GUST
THROUGH THE MORNING. WITH THE MORE NOTABLE WARMING ALOFT HOLDING OFF
UNTIL LATE IN THE DAY SURFACE WARMING WILL BE LIMITED WITH HIGHS
EXPECTED ONLY TO REACH THE MID SINGLE DIGITS. IT WILL BE INTERESTING
TO SEE IF THE SUN WILL BE STRONG ENOUGH TO WARM TEMPS A FEW DEGREES
ABOVE FORECAST VALUES...ESPECIALLY DURING THE LATER AFTERNOON WHEN
WINDS MAY BE EASING.

WITH THE HIGH BEING OVERHEAD THIS EVENING GOOD RADIATIONAL COOLING
WILL OCCUR FOR MOST AREAS BUT THE HIGH WILL SHIFT TO THE EAST QUICK
ENOUGH TO ALLOW SOUTH WINDS TO DEVELOP LATE TONIGHT. IN
ADDITION...WARM ADVECTION WILL INCREASE ALOFT AHEAD OF A WAVE MOVING
ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI RIVER VALLEY RESULTING
IN AN INFLUX OF HIGH CLOUD COVER STARTING LATE IN THE EVENING OR
DURING THE EARLY OVERNIGHT. THIS WILL LIKELY HELP TEMPS RISE A FEW
DEGREES LATE...AT LEAST FOR WESTERN AREAS. WITH OVERNIGHT LOWS IN
THE -4 TO -12 RANGE WIND CHILLS MAY PUSH -20 IN NORTHERN AREAS FOR A
SHORT TIME BUT CLOUD COVER/WARMING MAY KEEP THIS FROM HAPPENING.
WILL HOLD OFF ON AN ADVISORY FOR NOW. THE UPPER TROUGH/WARM
ADVECTION WILL CROSS THE AREA FROM WEST TO EAST THROUGH THE DAY AND
BRING SOME LIGHT SNOW TO THE AREA. ACCUMS OF AROUND AN INCH LOOK
POSSIBLE. SOUTH WINDS AND WARMER AIR ALOFT SHOULD ALLOW HIGHS TO
WARM TO AROUND 20 IF NOT EVEN LOW 20S. SNOW SHOULD WORK ITS WAY OUT
FROM WEST TO EAST FROM EVENING ONWARD.

MDB

&&

.LONG TERM...
311 AM CST

SATURDAY THROUGH WEDNESDAY...

THINGS BECOME MORE CHALLENGING FOR THE WEEKEND. THE UPPER FLOW
PATTERN WILL HAVE DE-AMPLIFIED SIGNIFICANTLY. A WAVE IS FORECAST
TO DIG INTO THE SOUTHWEST FRIDAY THEN SPAWN SFC LOW DEVELOPMENT
OVER TEXAS SATURDAY AS IT KICKS NORTHEAST. GUIDANCE HAS STRUGGLED
AND CONTINUES TO STRUGGLE TO RESOLVE THE STRENGTH/SPEED OF THIS
WAVE AND THEREFORE THE STRENGTH/SPEED OF THE RESULTANT SURFACE
LOW. LATEST RUNS SHOW A LESS IMPRESSIVE SYSTEM BUT CONTINUITY IS
LACKING SO AM NOT TOO CONFIDENT. THE PARENT WAVE THAT WILL DRIVE
ALL OF THIS IS STILL OFF THE PACIFIC NORTHWEST COAST AND SHOULD BE
ONSHORE BY THIS EVENING FOR BETTER RAOB SAMPLING. AT THIS POINT
HIGHEST PRECIP AMOUNTS WILL BE SOUTHEAST THEN TAPER TO THE
NORTHWEST. MILDER AIR WILL BE PUSHED NORTH AND HIGHS SHOULD WARM
TO AROUND 30. A MORE NORTHERLY TRACK WOULD INTRODUCE PRECIP TYPE
ISSUES FOR SOUTHERN AREAS. AS THIS SYSTEM PROGRESSES...ANOTHER
LONGWAVE IS EXPECTED TO PIVOT TOWARD THE GREAT LAKES BRINGING
ANOTHER INFLUX OF COLDER AIR. ANOTHER STRONG SURFACE HIGH WILL
MOVE FROM THE NORTHERN PLAINS TO THE MID MISSISSIPPI RIVER VALLEY
INTO TUESDAY. WILL SEE MUCH COLDER TEMPS SUNDAY AND MONDAY.
MODERATION MAY BRIEFLY COME TUESDAY AHEAD OF ANOTHER STRONG UPPER
TROUGH DIPPING SOUTHWARD FROM CANADA WHICH WILL ALSO BRING SOME
SNOWFALL. GUIDANCE IS IN REASONABLE AGREEMENT ON THIS NEXT TROUGH
EVOLVING INTO ANOTHER MASSIVE LONGWAVE OVER THE CENTRAL AND
EASTERN U.S. BY MIDWEEK SUGGESTING ANOTHER PUSH OF BITTER ARCTIC
AIR BUT DIFFERENCES ARISE WITH HOW QUICKLY THE PATTERN SHIFTS
AGAIN LATER IN THE WEEK.

MDB

&&

.CLIMATE...

TEMPERATURE RECORDS FOR TODAY...

                     FEB 19TH
            RECORD LOW   RECORD LOW MAX
CHICAGO      -7 (1936)      9 (1936)
ROCKFORD    -16 (1979)      7 (1959)

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* NONE.

KJB

//DISCUSSION...UPDATED 06Z...

EXPECT A QUIET BUT COLD WEATHER DAY ACROSS THE TERMINALS THROUGH
THE PERIOD...WITH VFR CONDITIONS. WINDS WILL REMAIN NORTHWESTERLY
AGAIN ON THURSDAY...AND MAY BECOME A BIT GUSTY UP TO 20 KT BY LATE
MORNING. HOWEVER...ANY GUSTS WILL ABATE BY MID TO LATE AFTERNOON
AS A SURFACE RIDGE OF HIGH PRESSURE BEGINS TO BUILD OVER THE
REGION.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* HIGH FOR ALL FORECAST ELEMENTS

KJB

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...LIGHT SNOW/IFR FAIRLY LIKELY IN AFTERNOON/EVENING.

SATURDAY...CHANCE OF SNOW/IFR...MAINLY AFTERNOON AND NIGHT.

SUNDAY...MVFR CIGS POSSIBLE.

MONDAY AND TUESDAY...PRIMARILY VFR EXPECTED.

IZZI

&&

.MARINE...
200 AM CST

NORTHWESTERLY WINDS UP TO 30 KT THIS MORNING WILL GRADUALLY ABATE
THROUGH THE DAY AS A SURFACE RIDGE OF HIGH PRESSURE BEGINS TO BUILD
OVER THE LAKE BY THIS EVENING. HOWEVER...AFTER A PERIOD OF LIGHT
WINDS TONIGHT...EXPECT WINDS TO RAPIDLY PICK UP OUT OF THE SOUTH ON
FRIDAY. UP TO 30 KT SOUTHERN WINDS SHOULD SET UP FRIDAY IN
ASSOCIATION WITH A STRENGTHENING GRADIENT ON THE BACK SIDE OF THE
DEPARTING SURFACE HIGH. WINDS THEN WILL BECOMING NORTHERLY AGAIN BY
SATURDAY AS ANOTHER SYSTEM SHIFTS SHIFTS A COLD FRONT OVER THE LAKE.

THE WEATHER PATTERN OVER THE LAKES REGION WILL REMAIN RATHER
ACTIVITY INTO NEXT WEEK. IT APPEARS ANOTHER PERIOD OF STRONG
SOUTHERLY WINDS WILL DEVELOP OVER THE LAKE SOMETIME AROUND
TUESDAY AS A SURFACE LOW SHIFTS SOUTHEASTWARD OVER ONTARIO. WINDS
WITH THIS SYSTEM COULD REACH GALE FORCE. THEN...ANOTHER ARCTIC COLD
FRONT IS FORECAST TO SHIFT OVER THE LAKE IN THE WAKE OF THIS AREA OF
LOW PRESSURE. THIS COULD RESULT IN A PERIOD OF NORTHWESTERLY GALES
OVER THE LAKE BY THE MIDDLE OF NEXT WEEK...ALONG WITH MORE LAKE
EFFECT SNOWS.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL NOON THURSDAY.

IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     NOON THURSDAY.

LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 9 AM THURSDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 19, 3:57 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
357 AM CST THU FEB 19 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
357 AM CST THU FEB 19 2015 /457 AM EST THU FEB 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO WILL
OCCUR UNTIL AROUND NOON TODAY.

WIND CHILLS COULD AGAIN LOCALLY DROP TO 20 BELOW TO 25 BELOW ZERO
ACROSS PARTS OF NORTHERN ILLINOIS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT SNOW WITH ACCUMULATIONS OF AROUND AN INCH OR LESS IS
EXPECTED FRIDAY.

ACCUMULATING SNOWFALL IS POSSIBLE SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-201000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
357 AM CST THU FEB 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

WINDS HAZARDOUS TO SMALL CRAFT ARE LIKELY THIS MORNING ACROSS THE
INDIANA NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS HAZARDOUS TO SMALL CRAFT ARE LIKELY FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT AND AGAIN SATURDAY NIGHT THROUGH SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
357 AM CST THU FEB 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

FREEZING SPRAY IS LIKELY ACROSS SOUTHERN LAKE MICHIGAN THIS
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING SPRAY IS LIKELY FRIDAY AND FRIDAY EVENING.

GALE FORCE WINDS ARE POSSIBLE TUESDAY AND WEDNESDAY.

&&

MDB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kane

When
February 19, 5:00 AM CST to 6:00 AM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, De Kalb

When
February 19, 5:30 AM CST to 8:30 AM CST
Where
De Kalb forecast zone
Reported by
AWOS
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grundy

When
February 19, 6:35 AM CST to 7:15 AM CST
Where
Grundy forecast zone
Reported by
AWOS
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557077, 557076, 557078.